Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, April 19, 2004

April 19, 2004 · NWS AMA · 6 events in 2 counties and zones

Severe thunderstorms over the eastern and central Oklahoma panhandle produced large hail and damaging winds during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms over the eastern and central Oklahoma panhandle produced large hail and damaging winds during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 19, 3:01 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 19, 3:01 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
401 PM CDT MON APR 19 2004

.DISCUSSION...
A QUICK DISCUSSION TODAY AS TORNADO WATCH AND DEVELOPING CONVECTION
OCCURRING AT THE MOMENT.  FRONTAL BOUNDARY STRETCHING NORTHEAST TO
SOUTHWEST ACROSS THE EASTERN AND SOUTHERN TEXAS PANHANDLE WITH
SURFACE LOW OVER EASTERN NEW MEXICO.  SHORTWAVE TROUGH FORECASTED
TO MOVE ACROSS THE FORECAST AREA THIS EVENING AND TONIGHT BRINGING
A ROUND OF SEVERE CONVECTION TO THE PANHANDLES THIS EVENING.  AS
UPPER TROUGH EXITS THE PANHANDLES BY TUESDAY MORNING AND SURFACE
LOW AND ASSOCIATED FRONTAL BOUNDARY PUSH EAST OUT OF NEW MEXICO
AND ACROSS THE PANHANDLES BY TUESDAY MORNING...SUBSIDENCE WILL KEEP
FORECAST AREA PRECIP-FREE TUESDAY INTO WEDNESDAY AS DRIER AIRMASS
ENSUES.  ZONAL FLOW ALOFT WILL KEEP HIGH CLOUDINESS OVER THE
PANHANDLES AND SHORTWAVE TROUGH PASSING JUST NORTH OF THE FORECAST
AREA TUESDAY SHOULD NOT HAVE ANY EFFECT ON THE PANHANDLES.

ALL EYES THEN TURN TO THE CLOSED UPPER LOW DROPPING OUT OF THE
PACIFIC NORTHWEST AND INTO THE CENTRAL ROCKIES/NEAR FOUR CORNERS
REGION BY LATE THURSDAY/EARLY FRIDAY.  THIS SYSTEM WILL BRING
ANOTHER ROUND OF CONVECTION TO THE PANHANDLES LATE THIS WEEK.
SURFACE LOW PRESSURE AND ANOTHER PACIFIC COLD FRONT WILL MOVE
ACROSS THE FORECAST AREA LATE THIS WEEK AS WELL.  SEASONABLE OR
SLIGHTLY BELOW SEASONABLE TEMPS MOST OF THIS WEEK WITH GRADUAL
WARMING TREND BY THE UPCOMING WEEKEND INTO EARLY NEXT WEEK.  A
RIDGE OF HIGH PRESSURE IN THE UPPER ATMOSPHERE BUILDS IN FROM THE
WEST BY EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     50  75  46  75 /  30  10   0  10
BEAVER       52  78  49  73 /  40  10   0  10
BOISE CITY   46  71  44  71 /  20  10   0  10
BORGER       50  77  47  76 /  40  10   0  10
BOYS RANCH   50  76  47  77 /  30  10   0  10
CANYON       50  74  46  76 /  30  10   0  10
CLARENDON    54  80  52  77 /  30  10   0  10
DALHART      46  74  43  74 /  20  10   0  10
GUYMON       49  76  47  73 /  40  10   0  10
HEREFORD     49  73  46  77 /  30  10   0  10
LIPSCOMB     53  79  50  73 /  50  10   0  10
PAMPA        51  76  48  74 /  40  10   0  10
SHAMROCK     54  82  52  76 /  50  10  10  10
WELLINGTON   54  85  53  79 /  40  10  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

02/11
Hazardous weather outlook, Apr 19, 12:00 PM CST, 5 hours 35 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON APR 19 2004

OKZ001>003-TXZ001>020-201100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON APR 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES BEGINNING LATE THIS AFTERNOON
THROUGH THIS EVENING AS AN UPPER LEVEL LOW PRESSURE SYSTEM
APPROACHES FROM THE SOUTHWEST. THE PRIMARY SEVERE WEATHER THREATS
WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION AFTER 4 PM THIS AFTERNOON.

ANDRADE

In the hours before

Special weather statement, Apr 19, 3:37 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT MON APR 19 2004

TXZ014-192230-
GRAY-
437 PM CDT MON APR 19 2004

...STRONG THUNDERSTORMS MOVING ACROSS GRAY COUNTY IN THE TEXAS
PANHANDLE...

A CLUSTER OF STRONG THUNDERSTORMS TRACKING ACROSS THE WESTERN HALF
OF GRAY COUNTY IN THE TEXAS PANHANDLE WILL CONTINUE MOVING NORTH
AT 30 MPH THROUGH 530 PM. PAMPA AND KINGSMILL WILL BE AFFECTED.
GUSTY WINDS TO AROUND 50 MPH...HAIL UP TO ONE HALF OF AN INCH IN
SIZE...AND LOCALLY HEAVY RAINFALL WILL LIKELY ACCOMPANY THESE
STORMS.

ANDRADE
Local storm report, Apr 19, 3:50 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
450 PM CDT MON APR 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             GROOM                   35.20N 101.11W
04/19/2004  0.75 INCH        CARSON             TX   BROADCAST MEDIA

&&

SMB
Special weather statement, Apr 19, 4:46 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT MON APR 19 2004

TXZ004-200030-
OCHILTREE-
546 PM CDT MON APR 19 2004

...STRONG THUNDERSTORMS MOVING ACROSS GRAY COUNTY IN THE TEXAS
PANHANDLE...

AN AREA OF STRONG THUNDERSTORMS WILL MOVE NORTHWARD THROUGH
OCHILTREE COUNTY AT 40 MPH THROUGH 7:30 PM. THESE STORMS MAY PRODUCE
50 MPH WINDS...UP TO ONE HALF INCH HAIL...AND HEAVY RAIN. WOLF CREEK
PARK...FARNSWORTH...AND PERRYTON WILL BE IN THE PATH OF THESE
STORMS.

WYNNE
Local storm report, Apr 19, 5:23 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
623 PM CDT MON APR 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             25 N PAMPA              35.91N 100.96W
04/19/2004  2.00 INCH        ROBERTS            TX   STORM CHASER

0544 PM     HAIL             FRITCH                  35.64N 101.60W
04/19/2004  0.88 INCH        HUTCHINSON         TX   FIRE DEPT/RESCUE

0550 PM     HAIL             1 N LAKE MEREDITH       35.67N 101.66W
04/19/2004  1.00 INCH        MOORE              TX   AIRPLANE PILOT

0607 PM     HAIL             15 SW PERRYTON          36.24N 100.99W
04/19/2004  1.50 INCH        OCHILTREE          TX   EMERGENCY MNGR

0608 PM     HAIL             STINNETT                35.82N 101.44W
04/19/2004  0.88 INCH        HUTCHINSON         TX   EMERGENCY MNGR

&&

SMB

The radar

The Dodge City radar (KDDC), 148 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Beaver

When
April 19, 5:35 PM CST
Where
Beaver County, Bryans Corner
Measured
1.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.617, -100.817

Thunderstorm Wind, Texas

When
April 19, 8:00 PM CST
Where
Texas County, Hardesty
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
36.617, -101.200

Three inch diameter tree branches were reported down along with corrugated tin roofing peeled back by the winds and shingles blown off of roofs.

Hail, Beaver

When
April 19, 8:30 PM CST
Where
Beaver County, Bryans Corner
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.617, -100.817

Hail, Beaver

When
April 19, 8:39 PM CST
Where
Beaver County, Bryans Corner
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.617, -100.817

Hail, Beaver

When
April 19, 9:20 PM CST
Where
Beaver County, Beaver
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -100.517

Thunderstorm Wind, Beaver

When
April 19, 9:40 PM CST
Where
Beaver County, 8 mi W of Slapout
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.617, -100.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390338, 5390408, 5390337, 5390336, 5390335, 5390407.